ClickCease

Signs of a Benzo Overdose

Renaissance Recovery logo

By: Renaissance Recovery

Medically Reviewed by: Diana Vo, LMFT

Last Updated: 7/1/2021

Authored By: Joe Gilmore

Table of Contents

An alarming rise in benzo overdose deaths is a growing trend in the US. Amid the present opioid crisis, benzodiazepines account for a substantial percentage of all opioid overdose-related deaths. Owing to their sedative effects, doctors prescribe benzodiazepines for people struggling with mental disorders, such as panic attacks, insomnia, depression, and anxiety. If you follow your doctor’s advice, benzos are relatively safe to use.

However, respiration failure, coma, and even death can occur when you overdose or mix benzos with alcohol or other opioids. Renaissance Recovery is here to help you learn more about benzo addiction and the available treatment options.

Signs of a Benzodiazepine Addiction

It is essential to know the telltale signs of addiction to identify when it is time to seek professional help. The most common symptoms that you or your loved ones have developed a dependency on benzo include:

  • Physical changes, such as a dry mouth, constipation, decreased libido, and nausea
  • Behavioral changes, such as lethargy, extreme drowsiness, and inactivity
  • Obtaining the drug through other means, like borrowing from friends
  • Taking the medication more frequently than prescribed
  • Doctor shopping
  • Mixing benzos with alcohol

What Are the Signs of a Benzo Overdose?

Drug overdose symptoms vary with the substance in question. The main sign of a benzodiazepine overdose is severe drowsiness. You will not be able to awaken or stand up. You might even fall. Also, you can have slurred speech and mental confusion.

People who abuse benzos wish to experience effects such as talkativeness and excitement. However, victims of a benzo overdose can experience symptoms that appear as a direct opposite of their intended results. Read on for the warning signs.

Shallow or Slow Breathing

Benzos can interfere with the proper functioning of your central nervous system (CNS). The drugs hold back the breathing signals in the CNS, causing slowed breathing. You can eventually stop breathing or lose consciousness, leading to a life-threatening situation.

If you see such symptoms in someone else, call 911 immediately. If the person has become unconscious, you can perform CPR to save a life. When the victim comes around, consider detox and rehab treatment.

A detox is a process of removing substances in your body. However, you should not attempt the highly risky process at home. Professionals at a rehab facility can help you perform a safe benzo detox.

Sluggish or Depressed Reflexes

An overdose can also make someone feel tired, weak, and sleepy. If the person is about to blackout, do your best to avoid it. Call an emergency care unit while you help the victim overcome the compulsion to pass out to decrease a fatal overdose risk.

Clumsiness

Severe drug overdose symptoms can make you lose control of your motor skills. They can also interfere with cognitive functions on articulation. As such, an overdose can cause a victim to experience slurred speech. It makes it hard for people to know what to do since the victims cannot communicate their condition.

Get Professional Help for Drug Addiction

The good news is that a benzo overdose is treatable. A reputable benzo detox program can offer you or your loved one much-needed care. At rehab, you will access various evidence-based therapy programs to help you overcome your addiction.

For a holistic approach, therapists often combine several treatment programs, such as:

Manage Benzo Addiction and Overdose with Renaissance Recovery

If you have correctly identified the warning signs of a benzo overdose or addiction in a loved one, seek emergency medical intervention. At the Renaissance Recovery, you will learn more about the condition and how to overcome it for a drug-free life. Contact Renaissance Recovery at [Direct] for a consultation.

an image of medication
Addiction and Recovery

The Dangers of Self-Medication

The past year has been a rollercoaster of stress, anxiety, and distress for many, but self-medication with drink or drugs can easily inflame your existing

Read More »
an image of statistics representing California drug use statistics
Addiction and Recovery

California Drug Use Statistics

It’s always useful to know how drug abuse statistics in your state compare to those in other states. According to NIDA data, drug use by

Read More »

Share this article

Share on facebook
Share on twitter
Share on email
an image of a client

Pat C

“I owe my life and my happiness to these people. October 8th, 2019 marked two years of sobriety for me, and prior to finding Renaissance I hadn’t had 24 hours sober in nearly 20 years.”

an image of a client

Paige R

“They truly cared for me and the other people that I served with! From this group, I have made 8 new brothers and friends for life! We have continued on, after the program, to take care of each other”

an image of a client

Courtney S

“Great staff who took the time to get to know me. They have a lot of experience in this field and have first hand experience with what I was going through. IOP is outstanding and really built up a ton of great relationships and found this program to be a ‘breath of fresh air’.”

Diana Vo, LMFT

Diana is an addiction expert and licensed marriage and family therapist who has been in the field of mental health for over 10 years.

Joseph Gilmore

Joseph Gilmore has been in the addiction industry for three years with experience working for facilities all across the country